South Carolina, 2011

Strong Wind in South Carolina, December 27, 2011

December 27, 2011 · NWS CHS · 6 events in 4 counties and zones

A strong cold front crossed the region during the day. The tight pressure gradient associated with the front generated strong gradient winds ahead of the front as well as in the cold air advection behind it.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front crossed the region during the day. The tight pressure gradient associated with the front generated strong gradient winds ahead of the front as well as in the cold air advection behind it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 27, 10:35 AM EST, 29 minutes earlier.

Area forecast discussion, Dec 27, 10:35 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1035 AM EST TUE DEC 27 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA THIS AFTERNOON. HIGH
PRESSURE WILL THEN BUILD INTO THE AREA TONIGHT THROUGH THURSDAY. A
DRY COLD FRONT MAY MOVE IN LATE FRIDAY...BEFORE HIGH PRESSURE
RETURNS FOR SATURDAY. ANOTHER COLD FRONT MAY AFFECT THE AREA EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG COLD FRONT IS RACING TOWARD THE AREA LATE THIS MORNING. OBS
FROM SOME INLAND SITES INDICATE THE FRONT HAS ALREADY STARTED
CLEARING AUGUSTA AND VIDALIA...WHICH MEANS THE FRONT IS KNOCKING
ON OUR WESTERN DOOR. THE LATEST HIGH-RES MESOSCALE MODELS SEEM TO
HAVE A GOOD HANDLE ON THE FRONTAL PROGRESSION. WE SPED UP THE
PASSAGE BY AN HOUR OR TWO...SHOWING THE CATEGORICAL POPS PUSHING
OFF THE COAST BY 3 PM.

SEVERE WEATHER POTENTIAL SEEMS RELATIVELY LOW GIVEN THE LACK OF
INSTABILITY. SHEAR PARAMETERS ARE OFF THE CHART AS WE HAVE BEEN
DISCUSSING FOR SEVERAL DAYS. BUT SPC MESOANALYSIS IS ONLY SHOWING
100-200 J/KG OF MIXED-LAYER CAPE ACROSS OUR COASTAL AREAS. INLAND
BOUNDARY LAYER IS STILL QUITE STABLE GIVEN A LACK OF APPRECIABLE
WIND GUSTS AS ENHANCED CONVECTIVE BANDS MOVE THROUGH. WE HAVE BEEN
SEEING THE BEST WIND GUSTS IN THE BREAKS BETWEEN PRECIPITATION
BANDS WHERE SMALL POCKETS OF DRY AIR ARE ALLOWING FOR DEEPER
MIXING. A NICE FINE LINE IS SHOWING UP ON RADAR MOVING THROUGH THE
CENTRAL PORTION OF THE FORECAST AREA. THE LACK OF WORKABLE
INSTABILITY IS QUITE EVIDENT GIVEN ITS EXTREMELY THIN STRUCTURE.
THIS BAND WILL PROBABLY BE THE ONLY CHANCE FOR SEVERE WEATHER
AHEAD OF THE FRONT SO WE WILL BE WATCHING IT CAREFULLY. EITHER WAY
THE SEVERE WEATHER POTENTIAL WILL RAPIDLY DIMINISH AFTER ABOUT 2
PM.

GUSTY WINDS ARE THE OTHER CONCERN TODAY. THE LOW-LEVEL JET IS
ABOUT AT ITS MAXIMUM AS OF 10 AM. 925 MB WINDS PROBABLY AROUND 50
KT OVER MUCH OF THE AREA. THE STRONGEST WINDS ARE EXPECTED BETWEEN
RAIN BANDS THROUGH ABOUT 2 PM...AFTER WHICH BREEZY CONDITIONS WILL
CONTINUE BUT NOT AS STRONG. WILL MONITOR CONDITIONS IN THE TRI-
COUNTY AREA OVER THE NEXT COUPLE HOURS...EXPECTING TO LOWER THE
WIND ADVISORY DURING THE EARLY AFTERNOON UPDATE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...DEEP LOW PRESSURE OVER THE NE CONTINUES TO STRENGTHEN AS
IT MOVES INTO SE CANADA OVERNIGHT. THE TRAILING COLD FRONT WILL HAVE
SHIFTED INTO THE ATLANTIC BY NIGHTFALL OFF OUR COASTS...AND HIGH
PRESSURE WILL STEADILY BUILD FROM THE WEST THROUGH THE NIGHT. STRONG
COLD ADVECTION EARLY WILL SLACKEN OFF AFTER MIDNIGHT...KEEPING
BREEZY CONDITIONS GOING UNTIL LATE EVENING OR THE OVERNIGHT HOURS.
AS SKIES CLEAR OUT...TEMPS WILL DROP STEADILY...BOTTOMING OUT
BETWEEN 35 AND 40 DEGREES MOST LOCALES.

LAKE WINDS...ONCE THE WIND ADVISORY COMES DOWN FOR BERKELEY COUNTY
IT WILL NEED TO BE REPLACED BY A WIND ADVISORY ON LAKE MOULTRIE
TONIGHT...AS COLD ADVECTION MOVING ACROSS THE WARMER LAKE WATERS
WILL ALLOW FOR GOOD MIXING OF 20-30 KT WITHIN THE BOUNDARY LAYER.

WEDNESDAY...A DRY WEST TO NW FLOW PREVAILS ALOFT...AS HIGH PRESSURE
AT THE SURFACE MOVES IN FROM THE WEST. WEAK COLD ADVECTION IN THE
MORNING WILL BE OFFSET BY DOWNSLOPE FLOW OFF THE MOUNTAINS AND
PLENTY OF SUNSHINE...BUT WITH 850 MB TEMPS ONLY AROUND 2-3C NORTH
AND 4-5C SOUTH...WE LOOK FOR MAX TEMPS MAINLY IN THE UPPER 50S.
WEDNESDAY NIGHT IS THEN THE COLDEST NIGHT OF THE FORECAST
PERIOD...AS THE HIGH SHIFTS CLOSER TO THE AREA AND GEOSTROPHIC WINDS
FALL TO UNDER 10 KT. THIS ALLOWS FOR EXCELLENT RADIATIONAL COOLING
AND WILL RESULT IN MIN TEMPS 30-35 INLAND FROM US-17...AND CLOSER TO
40 NEAR THE COAST.

THURSDAY...HIGH PRESSURE SLIPS A LITTLE SOUTH AS A CLIPPER TYPE LOW
PRESSURE SYSTEM MOVES THROUGH THE GREAT LAKES REGION. AFTER THE
CHILLY START...ABUNDANT SUNSHINE AND DOWNSLOPE FLOW OFF THE
APPALACHIANS WILL ALLOW FOR US TO TOP OUT WITHIN A COUPLE OF DEGREES
EITHER SIDE OF 60.

FRIDAY...AS THE LOW TO THE NORTH PUSHES EAST...A TRAILING COLD FRONT
WILL MOVE APPROACH LATE IN THE DAY. BUT GIVEN THAT THE FLOW ALOFT
IS GENERAL ZONAL AND ANY SHORT WAVE ENERGY REMAINS NORTH...THE FRONT
LOOKS TO COME THROUGH DRY. COMPRESSIONAL HEATING AHEAD OF THE
FRONT...AND OFFSHORE FLOW AND 850 MB TEMPS CLIMBING TO  NEAR 9-10 C
WILL BOOST AFTERNOON READINGS TO THE LOWER AND MIDDLE 60S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
QUASI-ZONAL FLOW OR EVEN SHORT WAVE RIDGING ALOFT WILL PREVAIL LATE
THIS WEEK...BEFORE THE PATTERN SHOWS SIGNS OF CHANGING EARLY NEXT
WEEK. THE MID/UPPER SLOW WILL SEE THE FORMATION OF A TROUGH IN THE
EAST AND RIDGING OUT WEST. THIS WILL ALLOW FOR SOME COLDER AIR TO
INVADE THE EASTERN UNITED STATES...BUT TO WHAT MAGNITUDE HAS YET TO
BE DETERMINED. AS THE PATTERN ALOFT TRANSITIONS OVER WE WILL SEE A
COLD FRONT MOVING THROUGH EARLY NEXT WEEK...ALTHOUGH THERE ARE SOME
TIMING UNCERTAINTIES AND AS TO WHETHER OR NOT IT WILL COME THROUGH
DRY OR WITH SOME PRECIP. FOR NOW WE PREFER TO KEEP A DRY FORECAST
GOING THROUGH TUESDAY...CAPPING POPS EARLY NEXT WEEK AT A SILENT 14
PERCENT. TEMPS WILL BE ABOVE NORMAL THROUGH THE WEEKEND...THEN TREND
TOWARD BELOW NORMAL LEVELS MONDAY AND TUESDAY OR NEXT WEEK.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EARLY IN THE TAF PERIOD WILL GIVE WAY TO PREVAILING
MVFR WEATHER STARTING AROUND 1330-1430Z AT THE TERMINALS. THIS
WILL RESULT FROM A WIDE BAND OF SHRA AND POSSIBLE TSRA IN ADVANCE
OF A STRONG COLD FRONT THAT PUSHES THROUGH EARLY THIS AFTERNOON.
IFR CONDITIONS CANNOT BE RULED OUT...BUT PROBABILITIES FAVOR MVFR
WEATHER WILL PREVAIL. VFR CONDITIONS THEN RETURN IN WAKE OF THE
COLD FRONT BEGINNING AROUND 1730-1830Z...AND WILL REMAIN VFR
THROUGH 12Z WEDNESDAY.

WINDS WILL BE OF GREAT CONCERN TODAY INTO TONIGHT WITH THE PASSAGE
OF A STRONG LOW LEVEL JET...AS HIGH AS 45-55 KT THIS MORNING...AND
30-40 KT THIS AFTERNOON INTO TONIGHT. AS SUCH...BOTH TERMINALS
WILL EXPERIENCE EITHER WIND SHEAR AND/OR STRONG GUSTY WINDS
THROUGH MOST IF NOT THE ENTIRE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
STRENGTHENING LOW PRESSURE WILL MOVE INTO NC TODAY WHILE A COLD
FRONT PUSHES OFF THE COAST LATE THIS AFTERNOON. VERY STRONG LOW-
LEVEL JET AHEAD OF THIS FEATURE IS RESULTING IN STRONG WINDS OVER
THE COASTAL WATERS AND CHARLESTON HARBOR. THE LOW-LEVEL JET IS
PROGGED TO PEAK BETWEEN 15Z AND 18Z WHICH EXPLAINS WHY WE ARE
SEEING A CONSIDERABLE INCREASE IN WIND SPEEDS LATELY. FORTUNATELY
THE COLD SHELF WATERS ARE REALLY INHIBITING THE BEST MIXING OVER
THE NEARSHORE WATERS. ALTHOUGH WE FEEL THE ONGOING GALE WARNING
FOR THE CHARLESTON NEARSHORE WATERS AND THE HARBOR IS MARGINAL...
THE POTENTIAL FOR SOME 35 KT GUSTS CANNOT BE RULED OUT FROM NOW
UNTIL MID AFTERNOON SO WE ARE NOT MAKING ANY CHANGES TO MARINE
FLAGS.

TONIGHT...COLD ADVECTION WILL INTENSIFY IN WAKE OF THE COLD FRONT
AND DEPARTING LOW TO THE DISTANT NORTH...AND WE ARE LOOKING AT SOLID
SCA/S FOR ALL WATERS FROM 0-20 NM AND IN THE CHARLESTON HARBOR.
IT/LL BE CLOSE TO GALES ACROSS THESE WATERS...BUT IT LOOKS LIKE ANY
FREQUENCY OF GUSTS WILL BE CLOSER TO 30 KT RATHER THAN 35 KT. ACROSS
THE OUTER GA WATERS...ANY DECREASE IN WINDS THIS EVENING WILL ONLY
BE TEMPORARY AS EXCELLENT MIXING ALLOWS FOR GALE FORCE GUSTS TO
AGAIN ARRIVE ACROSS AMZ374. THE OFFSHORE FETCH WILL ALLOW FOR SEAS
TO REMAIN UNDER 5 OR 6 FT WITHIN 20 NM OF SHORE...BUT WILL STILL
REACH AS HIGH AS 8 OR 9 FT OUT NEAR 60 NM OFFSHORE.

WEDNESDAY...MARINE CONDITIONS WILL RAPIDLY IMPROVE DURING THE
MORNING AS COLD ADVECTION WANES AND THE PRESSURE GRADIENT BEGINS TO
RELAX AS HIGH PRESSURE BUILDS IN FROM THE WEST. ALL HEADLINES WILL
COME DOWN BY NO LATER THAN 10-11 AM.

THURSDAY THROUGH FRIDAY...RELATIVELY QUIET CONDITIONS WILL PREVAIL
WITH HIGH PRESSURE OVER OR JUST SOUTH OF THE MARINE AREA...AND A
MAINLY OFFSHORE FLOW TO PREVAIL. A COLD FRONT LOOKS TO MOVE THROUGH
LATE FRIDAY OR FRIDAY NIGHT. WINDS AND SEAS WILL BE NOWHERE NEAR
ANY SCA CRITERIA.

SATURDAY THROUGH SUNDAY...HIGH PRESSURE WILL BUILD FROM THE
NORTH...AND THEN SLIDES EAST INTO THE ATLANTIC. ALTHOUGH AN OFFSHORE
FLOW DEVELOPS...WIND SPEEDS WILL REACH NO MORE THAN 10 OR 15
KT...AND SEAS WILL BE LIMITED TO ONLY 2 OR 3 FT.

MONDAY THROUGH TUESDAY...IT LOOKS LIKE ANOTHER COLD FRONT WILL
IMPACT THE AREA EARLY NEXT WEEK...FOLLOWED BY STRONG HIGH PRESSURE
FROM THE WEST AND NW. WINDS AND SEAS WILL RISE...AND ALTHOUGH
PROBABILITIES ARE LOW...WE CAN/T RULE OUT THE POSSIBILITY OF SOME
SCA/S WITHIN THE COLDER AIR REGIME.

&&

.TIDES/COASTAL FLOODING...
TIDES ARE WELL EXCEEDING 7.0 FT MLLW IN CHARLESTON HARBOR DESPITE
A SOUTHERLY FLOW. WILL ALLOW COASTAL FLOOD ADVISORY TO EXPIRE AT
11 AM SINCE WE EXPECT TIDES TO HAVE DROPPED BELOW 7 FT BY THEN.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR SCZ044-045-
     048>050-052.
     COASTAL FLOOD ADVISORY UNTIL 11 AM EST THIS MORNING FOR SCZ049-
     050.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST WEDNESDAY FOR AMZ352.
     GALE WARNING UNTIL 5 PM EST THIS AFTERNOON FOR AMZ330-350.
     SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR AMZ354.
     GALE WARNING UNTIL 4 AM EST WEDNESDAY FOR AMZ374.

&&

JRL
Hazardous weather outlook, Dec 27, 10:54 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 AM EST TUE DEC 27 2011

GAZ087-088-099>101-114>119-137>141-SCZ040-281600-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-
1054 AM EST TUE DEC 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ044-045-048>050-052-281600-
DORCHESTER-INLAND BERKELEY-BEAUFORT-COASTAL COLLETON-CHARLESTON-
TIDAL BERKELEY-
1054 AM EST TUE DEC 27 2011

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SEVERE WEATHER...A SQUALL LINE WILL MOVE THROUGH THE AREA EARLY
THIS AFTERNOON. THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS
WITH THIS LINE OF SHOWERS AND STORMS AS IT MOVES THROUGH. THE
HIGHEST RISK FOR SEVERE WEATHER IS EXPECTED ROUGHLY ALONG AND EAST
OF THE INTERSTATE 95 CORRIDOR.

LAKE WINDS...A LAKE WIND ADVISORY WILL LIKELY BE NEEDED FOR THE
OVERNIGHT PERIOD FOR LAKE MOULTRIE AS STRONG WEST WINDS CONTINUE
OVER THE LAKE BEHIND THE DEPARTING COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

SCZ042-043-047-051-281600-
HAMPTON-INLAND COLLETON-INLAND JASPER-COASTAL JASPER-
1054 AM EST TUE DEC 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER...A SQUALL LINE WILL MOVE THROUGH THE AREA EARLY
THIS AFTERNOON. THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS
WITH THIS LINE OF SHOWERS AND STORMS AS IT MOVES THROUGH. THE
HIGHEST RISK FOR SEVERE WEATHER IS EXPECTED ROUGHLY ALONG AND EAST
OF THE INTERSTATE 95 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

AMZ330-350-281600-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
1054 AM EST TUE DEC 27 2011

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SEVERE WEATHER...A SQUALL LINE WILL MOVE THROUGH THE AREA EARLY
THIS AFTERNOON. THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS
WITH THIS LINE OF SHOWERS AND STORMS AS IT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

AMZ374-281600-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1054 AM EST TUE DEC 27 2011

...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

AMZ352-354-281600-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
1054 AM EST TUE DEC 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER...A SQUALL LINE WILL MOVE THROUGH THE AREA EARLY
THIS AFTERNOON. THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS
WITH THIS LINE OF SHOWERS AND STORMS AS IT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 27, 11:03 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1103 AM EST TUE DEC 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HIGH ASTR TIDES  1 E CHARLESTON          32.78N  79.93W
12/27/2011                   CHARLESTON         SC   TIDE GAGE

            A MAXIMUM TIDE LEVEL OF 7.29 FT MLLW WAS OBSERVED AT
            THE CHARLESTON HARBOR TIDE GAGE. SHALLOW COASTAL
            FLOODING TYPICALLY BEGINS ALONG THE LOWER SOUTH CAROLINA
            COAST WHEN TIDE LEVELS REACH 7.0 FT MLLW IN THE
            CHARLESTON HARBOR.

&&

EVENT NUMBER CHS1101042

JHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Northern Colleton

When
December 27, 11:04 AM EST to 11:05 AM EST
Where
Northern Colleton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.843, -80.650 (the zone’s center; the record gives no point)

South Carolina highway patrol reported one tree down along the intersection of Low County Highway and Bells Highway.

Strong Wind, Northern Colleton

When
December 27, 11:12 AM EST to 11:13 AM EST
Where
Northern Colleton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.843, -80.650 (the zone’s center; the record gives no point)

Colleton County warning point reported one tree down along Featherbed Road.

Strong Wind, Dorchester

When
December 27, 11:25 AM EST to 11:26 AM EST
Where
Dorchester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.080, -80.406 (the zone’s center; the record gives no point)

South Carolina highway patrol reported one tree down along Quaker Road.

Strong Wind, Charleston

When
December 27, 11:45 AM EST to 11:46 AM EST
Where
Charleston forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media

A large storefront sign at the Best Buy in North Charleston fell off the building due to high winds.

Strong Wind, Inland Berkeley

When
December 27, 12:18 PM EST to 12:19 PM EST
Where
Inland Berkeley forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

South Carolina highway patrol reported one tree down along Sheep Island Road.

Strong Wind, Dorchester

When
December 27, 12:36 PM EST to 12:37 PM EST
Where
Dorchester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.080, -80.406 (the zone’s center; the record gives no point)

South Carolina highway patrol reported one tree down along 2nd Bend Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356681, 356683, 356684, 356685, 356686, 356687.